Colorado, 2008

Debris Flow in Colorado, July 28, 2008

July 28, 2008 · NWS PUB · 1 event in 1 county or zone

A massive mud and debris slide occurred near the summit of La Veta Pass across Highway 160 in Costilla County. The slide was 300-feet wide and up to 6 feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A massive mud and debris slide occurred near the summit of La Veta Pass across Highway 160 in Costilla County. The slide was 300-feet wide and up to 6 feet deep. This major east-west highway was closed for four hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 2:06 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 28, 2:06 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON JUL 28 2008...CORRECTED

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN CONCERNS FOR THIS EVENINGS FORECAST IS IN DETERMINING THE
INTERACTION BETWEEN THE INCOMING VORT MAX AND SHORTWAVE...THE
REMNANT MOISTURE FROM DOLLY AND THE SPEED OF AN INCOMING BOUNDARY.
THE DEW POINTS REMAIN IN THE 50S TO 60S ALONG THE I 25 CORRIDOR
AND THE EASTERN PLAINS. THUNDERSTORMS LOOK TO CONTINUE THROUGH THE
MOUNTAINS AND THE OUTER SAN LUIS VALLEY. THESE STORMS WILL LINGER
AND STRETCHING THE EASTERN PLAINS THROUGH THE EARLY EVENING HOURS.
THE NAM AND RUC BOTH HAVE WIDESPREAD PRECIPITATION THROUGHOUT
SOUTHERN COLORADO LATE THIS AFTERNOON AND EARLY EVENING. THE
SYNOPTIC MOTION LOOKS TO PROPAGATE INTO THE HIGHER DEWPOINTS LEFT
BEHIND BY DOLLY. THIS LOOKS TO ALLOW FOR LATE DAY THUNDERSTORMS
AND MAY PROVIDE ENOUGH INSTABILITY TO SUSTAIN THEM UNTIL MIDNIGHT.
IN COORDINATION EFFORTS I HAVE BROUGHT UP POPS ALONG THE EASTERN
COLORADO BORDER LATE TONIGHT.

TOMORROW...THE INCOMING SUBSIDENCE WILL NOT OFFER NEAR THE AMOUNT
OF DYNAMICS AS TODAY...SO TOMORROWS CONVECTIVE ACTIVITY WILL BE
CONTAINED TO THE SOUTHERN MOUNTAINS...THE CORRESPONDING UPSLOPE
REGIONS AND A FEW ISOLATED CELLS MAY DRIFT ALONG THE PALMER
DIVIDE. JMC

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

NOT A LOT OF CHANGE FROM DAY TO DAY EXPECTED THROUGH THE EXTENDED
FORECAST PERIODS...SO WILL GROUP THEM ALL TOGETHER. THE UPPER RIDGE
BUILDS IN OVER THE REGION TUESDAY NIGHT AND IS THE DOMINANT FEATURE
THROUGH MONDAY. THE RIDGE AXIS IS EXPECTED TO SLIDE EAST OF THE
STATE SAT AM...ALLOWING THE MOISTURE PLUME ACROSS TX AND OLD MEXICO
TO FINALLY GET DRAWN UP INTO THE 4 CORNERS REGION. THIS WOULD
ENHANCE POPS FOR THE CWA OVER THE WEEKEND. HOWEVER...UP UNTIL SAT
THE EXTENDED MODELS DO NOT HOLD MUCH PROMISE FOR SIGNIFICANT
BENEFICIAL PCPN UNFORTUNATELY. PAST PERFORMANCE HAS SHOWN THAT THE
NAM IS OVERDOING THE QPF...WHILE GFS NORMALLY REMAINS SOMEWHAT DRY.
TAKING AN AVERAGE OF THE TWO ROUGHLY EQUATES TO ISOLATED TO
SCATTERED DIURNAL CONVECTION OVER THE HIGHER TERRAIN...SLOWLY MAKING
IT ONTO THE ADJACENT AREAS THROUGH THE EVENING HRS. ANY PCPN THAT
DOES MAKE IT TO THE GROUND WILL MOST LIKELY BE LIGHT AT BEST.

AS FOR TEMPS...700 AND 850 MB CHARTS DO NOT SHOW A LOT OF CHANGE
UNTIL MON. H7 TEMPS OF 20-22 C...AND 850 MB TEMPS AT 32-36 C...POINT
TO ABOVE NORMAL MAX TEMPS EACH AFTN ALONG WITH VERY MILD NIGHTS.
CLEARING SKIES ALONG WITH GENERALLY LIGHT WINDS AT NIGHT WILL ALLOW
FOR EFFICIENT RADIATIONAL COOLING AND INVERSION DEVELOPMENT IN THE
MTS. MOORE

&&

.AVIATION...
SCATTERED THUNDERSTORMS ACROSS CENTRAL AND SOUTH EASTERN
COLORADO TODAY ARE THE MAJOR THREAT. MVFR TO IFR CIGS AND
VISIBILITIES REMAIN A POSSIBILITY THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS REMAIN ONGOING AS THEY MOVE ACROSS THE
MOUNTAINS AND WILL DRAPE ACROSS THE PLAINS AS THE EVENING CONTINUES.
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. THE
THUNDERSTORM THREAT FOR MOST OF THE AREA WILL HAVE DISSIPATED BY
6Z.-JMC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/27
Hazardous weather outlook, Jul 28, 4:54 AM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
554 AM MDT MON JUL 28 2008

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
554 AM MDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO.   THUNDERSTORMS WILL INITIALLY
DEVELOP ACROSS THE MOUNTAINS BY LATE MORNING...THEN SPREAD
EASTWARD ACROSS THE ADJACENT PLAINS DURING THE AFTERNOON AND
EVENING. THUNDERSTORMS MAY ALSO INITIATE ACROSS THE FAR SOUTHEAST
PLAINS DURING THE LATE MORNING OR EARLY AFTERNOON...WITHIN THE
REMNANT MOISTURE PLUME FROM HURRICANE DOLLY. THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAINFALL...WIND GUSTS UP
TO 50 MPH AND LIGHTNING.  SOME SMALL HAIL UP TO 1/2 INCH IN DIAMETER
WILL BE POSSIBLE WITH THE STRONGER STORMS OVER THE MOUNTAINS.
LOCALLY INTENSE RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL BE
POSSIBLE WITH THUNDERSTORMS TODAY...ESPECIALLY ACROSS THE SOUTHEAST
PLAINS WHERE BRIEF MINOR FLOODING COULD OCCUR WITH THE MOST INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF CENTRAL...SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO ON TUESDAY. LESSER
CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY THROUGH SUNDAY...AND
MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS EACH DAY. MAIN THUNDERSTORM
IMPACTS WILL BE WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND
EVENING.

31/17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
July 28, 3:00 PM MST to 3:02 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Law Enforcement
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123925.